HIV Protease Inhibitors
- HIV Protease Inhibitors are a class of pharmaceuticals whose common mechanism of action is through inhibition HIV proteases. Their most important adverse effects are disturbance of lipid and glucose metabolism.
- Certain HIV structural proteins are synthesized together in single long polypeptides which must then be cleaved into the individual proteins (See: Replicative Cycle section of the HIV page). Virally-encoded proteases perform this task and are specifically inhibited by the HIV Protease Inhibitors. By doing so, protease inhibitors reduce viral replication and spread.
- Most HIV Protease Inhibitors transiently cause nonspecific adverse effects including GI upset, nausea, vomiting, which often later subside. However, with chronic use, many protease inhibitors result in a syndrome of "Lipodystrophy" which manifests as a derangement of adiposity in which fat redistributes centrifugally as well as creating a "Buffalo Hump". With some Protease Inhibitors hyperlipidemias along with hyperglycemia mimicking Type II Diabetes may occur.